If you frequently find yourself sneezing, coughing, wheezing, feeling itchy, and dealing with red, watery eyes, you’re not alone. According to the Asthma and Allergy Foundation of America, more than 50 million Americans experience various types of allergies each year, with allergies being the sixth leading cause of chronic illness in the United States. Below, we share three things that you might not know about allergy medication.
1. Certain allergy medications are more likely to cause drowsiness.
Have you ever noticed that you feel sleepy after taking some allergy medications but not others? There’s a reason for that. First-generation antihistamines (which first became available for general use in 1942) are more likely to cause drowsiness than second-generation antihistamines (developed in the 1980s) because they go through the blood-brain barrier. Some common examples of first-generation antihistamines include diphenhydramine (Benadryl) and dimenhydrinate (Dramamine). Examples of second-generation antihistamines include loratadine (Claritin) and cetirizine (Zyrtec).
2. If you have seasonal allergies, you should start taking medication before the onset of symptoms.
Do your allergy symptoms tend to get worse at certain times of the year? If so, you likely have seasonal allergies. Some of the most common seasonal allergies include tree pollen (which causes symptoms in the spring), grass pollen (which produces symptoms in the summer), and ragweed (which causes symptoms in the fall).
Many people with seasonal allergies don’t bother taking medication until they start experiencing symptoms. But it’s generally a better idea to start taking allergy medication before symptoms hit. That’s because allergy medication’s long-term effectiveness often builds up gradually over time. By taking allergy medication proactively, you can help ensure that it will have maximum effectiveness by the time symptoms roll around. A trained medical provider can recommend when you should begin taking medication.
3. Certain versions of allergy medications contain a “D” in their name because they also include a decongestant.
Did you ever notice that certain allergy medications have a second version available with a “D” added to the name (for example, Claritin versus Claritin-D)? The “D” means that the medication also contains pseudoephedrine, a stimulant decongestant that helps relieve nasal congestion and sinus pressure. Although allergy medications containing pseudoephedrine are usually still available without a prescription, they have to be sold behind the pharmacy counter pursuant to the Combat Methamphetamine Epidemic Act (CMEA) of 2005.
Where to Turn for Allergy Relief in Glendale, CA
If over-the-counter allergy medications aren’t providing the relief you need, it may be time to seek professional help. Fortunately, if you’re in Glendale, California, or the surrounding area, you can rely on Vituity Family Medicine Center to help treat your allergies. We’re a trusted family practice offering a wide array of services—including women’s health, men’s health, and pediatric care—and our office is conveniently located at 1560 E Chevy Chase Drive. Contact us today to schedule a time to come in and discuss your allergy medication needs.